Utah, 2020

Flash Flood and Damaging Winds in Utah, July 27, 2020

July 27, 2020 · NWS SLC · 9 events in 6 counties and zones

A storm system moved across the Great Basin, triggering numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system moved across the Great Basin, triggering numerous thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 27, 9:16 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 27, 9:16 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1016 AM MDT Mon Jul 27 2020

.SYNOPSIS...An upper level trough will move across the Great
Basin today through tonight from southwest to northeast. High
pressure aloft will strengthen over the interior west beginning
midweek, bringing hot and dry conditions through the end of the
week.

&&

.DISCUSSION...A weak disturbance moving northeast across the
southern Wasatch Front at sunrise created a swath of clouds and a
few showers but has now mostly moved into southwest Wyoming.
Clouds have been decreasing in Wasatch Back and this trend is
expected to continue into southwest Wyoming by midday. Made an
update earlier to reflect this change.

Farther south, the leading edge of the upper level trough swinging
across the Great Basin is creating a few showers and thunderstorms
along the Nevada/Utah border west of Cedar City this morning. As
this trough moves northeast into Utah this afternoon showers and
thunderstorms will become more widespread. However, there is
somewhat of a subsidence layer between 460-500mb that was observed
on the SLC and Flagstaff 12Z sounding this morning which will
inhibit most convection east of I-15 through midday. As the
trough moves into southwestern Utah early this afternoon this cap
is expected to dissolve over the southwest initially and then west
central and the south this afternoon and into northern Utah late
this afternoon through tonight. The 300 mb trough becomes more
negatively tilted by this evening creating more widespread and
stronger lift. Current forecast looks reasonable with higher PoPs
moving into northern Utah tonight, although may have to expand
the likely PoPs beyond midnight across the north. Also, the trend
of lowering PoPs across the south is on target as well with the
subsidence behind the trough likely to kill the convection rather
rapidly this evening.

Have lowered the PoPs across the southwest and south for this
morning due to the aforementioned reasoning. Rest of package in
good shape.

&&

.AVIATION...Light southerly flow should switch to a light
northerly flow around 21z. Vicinity showers by 00z will develop
along the higher terrain. Scattered clouds along the terrain may
obscure the mountains after 00z. There is a 30% change for some
embedded thunderstorms that may bring additional hazards to the
terminal beginning around 02z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 5:19 AM MST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
619 AM MDT Mon Jul 27 2020

UTZ001>016-019>021-517-518-WYZ021-281200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
619 AM MDT Mon Jul 27 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A weather system will bring showers and thunderstorms to much of
the area today. Lightning and strong gusty winds will be the main
threats with these storms, with locally heavy rainfall also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will remain possible Tuesday across
northern Utah and southwest Wyoming. Otherwise high pressure will
bring hot and dry conditions to the outlook area through the
remainder of the week and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 93 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 27, 12:40 PM MST
Where
Beaver County, 0.69 mi S of (Mlf)milford Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.420, -113.020

A peak wind gust of 58 mph was recorded by the Milford sensor.

Flash Flood, Wayne

When
July 27, 1:29 PM MST to 5:30 PM MST
Where
Wayne County, 1.64 mi NNW of Fruita to 4.97 mi SW of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.302, -111.261

Sulphur Creek in Capitol Reef National Park rose 3 feet near Holt Draw on the west edge of the Park. In addition, state Route 24 was closed at milepost 82 due to flooding.

Thunderstorm Wind, Tooele

When
July 27, 4:10 PM MST
Where
Tooele County, 10.99 mi SW of (Dpg)michael Aaf Dug
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -113.050

A peak wind gust of 66 mph was measured by the U.S. Army Dugway Proving Ground Target S sensor.

Thunderstorm Wind, Tooele

When
July 27, 5:00 PM MST
Where
Tooele County, 4.04 mi SSE of Ellerbeck
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -112.530

A peak wind gust of 59 mph was measured by the Flux sensor.

Thunderstorm Wind, Tooele

When
July 27, 5:00 PM MST
Where
Tooele County, 2.14 mi SSE of Ellerbeck
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.720, -112.560

A peak wind gust of 65 mph was recorded by the I-80 at MP 81 Dolomite sensor.

Thunderstorm Wind, Tooele

When
July 27, 5:10 PM MST
Where
Tooele County, Dolomite
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.730, -112.600

A peak wind gust of 58 mph was recorded by the I-80 at MP 79 Timpie sensor.

Thunderstorm Wind, Salt Lake

When
July 27, 5:30 PM MST
Where
Salt Lake County, 1.72 mi WNW of Garfield
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.740, -112.200

A peak wind gust of 60 mph was recorded by the Beach sensor.

Thunderstorm Wind, Weber

When
July 27, 5:45 PM MST
Where
Weber County, 8.06 mi SSW of Little Mtn
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -112.330

A peak wind gust of 67 mph was recorded by the Fremont Island sensor.

Thunderstorm Wind, Box Elder

When
July 27, 5:55 PM MST
Where
Box Elder County, 11.84 mi SSW of Saline
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -112.590

A peak wind gust of 63 mph was recorded by the Hat Island sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908037, 913272, 908038, 908040, 908041, 908042, 908043, 908044, 908045.